EMS Pro Session: Ken Bouvier on the Heroin Epidemic
When Ken Bouvier, deputy chief of operations at New Orleans EMS, asked his audience at EMS Pro how many in the room had responded to a heroin overdose, almost every hand went up.
"Your state has a problem. My state has a problem," said Bouvier, adding that over 1,000 drug-related deaths occurred in Connecticut in 2017.
Tailoring his talk to the local providers, Bouvier cited recent studies rating Connecticut #11 for overdose deaths per capita, and #7 for worst drug use.
Heroin is an illegal, highly addictive drug, Bouvier explained. It's extracted from the Asian opium poppy plant and is 2–5 times more potent than morphine. While originally injected, with increasing purity levels, it's now often smoked or snorted.
4.2 million Americans are addicted to heroin, said Bouvier. 8,200 Americans will die annually because of the drug. And the true numbers are likely much higher, due to inaccurate reporting, concurrent health issues and transient populations.
People on opioid painkillers are 40 times more likely to try heroin, Bouvier continued. Common use locations include large events, in vehicles, interstate on-ramps and off-ramps, parks and fields, beaches, under bridges and in dark alleys.
Heroin is used for its euphoric effects. When heroin enters the brain, it converts back into morphine, which binds to opioid receptors, delivering a "rush" and affecting vital functions.
In high doses, "the brain forgets to tell the lungs to breathe," said Bouvier. Slow heartbeat, difficulty breathing, vomiting, limpness and pale and clammy skin are telltale signs. Others include white patches on the tongue, pinpoint pupils, dry mouth and muscle spasms.
Mood disorders, anxiousness, depression, eating disorders, irritability, altered mental status and antisocial personality are often associated with heroin use. Problems with relationships, work and hygiene often follows.
Users may mix the drug with other narcotics to increase the effect. Using heroin with meth is often called "chasing the white dragon." "Speedballing" is heroin plus cocaine. A new combination is heroin plus Tramadol. "They got one thing on their mind—that's getting high again," Bouvier said.
BLS interventions in suspected cases of heroin overdose should include airway management, BVM oxygen administration, Narcan administration, glucose assessment, AED application if necessary and transport to an appropriate hospital. ALS-level care includes ABCs with an NPA/OPA, oxygen, Narcan, IV/IO saline, glucose assessment, and cardiac monitoring. Assessment should include the AEIOU TIPS mnemonic for altered mental status.
If EMS transports a patient with a suspected heroin overdose, providers should reassess the patient's airway, take baseline vitals, and take an EKG. If the patient continues to appear altered, they should receive a CT scan. Patients should be admitted for observation if a second dose of Narcan is needed to revive them. Patients with concurrent health concerns will occasionally require ICU admission.
Bouvier went on to discuss Narcan administration and his agency's training of other departments in his city and region. A 2014 Connecticut Good Samaritan law allows first responders, counselors and family members to access Narcan, he said.
Bouvier concluded his talk by imploring his audience to be smart and protect themselves during calls involving heroin and other illegal narcotics. If you walk into a suspected meth lab, back out carefully as there is a risk of explosion and contact with hazardous substances. If there's a patient inside, try to remove them from the residence before beginning any assessments or interventions.
If the patient is in the driver seat of a car, make sure it's not in drive. Firearms are often present with heroin dealers so remain vigilant of that possibility.
Most important, remain aware and understand the pervasiveness of the heroin problem, no matter your location and population, stressed Bouvier.
"It can happen anywhere," he said.